Alert archive / North Dakota / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 28, 2023, 12:27 PM MST for 12 counties in North Dakota. It took effect at Jan 28, 2023, 8:00 PM MST. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2023, 12:27 PM MST (19:27 UTC)
- In effect from
- Jan 28, 2023, 8:00 PM MST
- Expired
- Jan 30, 2023, 10:25 AM MST
- In force
- 38 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 10:49 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 28, 10:49 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1149 AM CST Sat Jan 28 2023 .UPDATE... Issued at 1128 AM CST Sat Jan 28 2023 The main challenge with the midday update is temperatures. We are seeing a wide variety of temperatures late this morning, ranging from near 10 below along the International Border, to 2 above at Hettinger and the Bismarck Airport. In general, temperatures were raised a little over the previous forecast highs, but moreso southwest and south central. Also tried to capture the clearing noted in the north and east a little better through the afternoon. Will continue the Wind Chill Advisory and check out latest NBM temperature guidance going forward before making a decision on how to proceed with any highlights. UPDATE Issued at 849 AM CST Sat Jan 28 2023 Current forecast looks on track. We made some minor changes to temperatures, keeping it a bit colder northeast. Will take another look at temperatures with the midday update. Also made some minor changes to pops in the far southwest. Generally only a slight chance of a little light snow or flurries far southwest. It's hard to tell much at all with sky cover, but in general there is some mid and high level clouds streaming west to east across the forecast area. It does look like we will see some clearing of the lower clouds from north to south today but lower clouds will probably increase again from north to south late today and tonight associated with another impulse moving through the mean northwest upper flow. Current wind chill advisory looks good. No changes to the advisory at this time. UPDATE Issued at 608 AM CST Sat Jan 28 2023 Updated sky cover based on latest sat imagery and trends. Tricky forecast this morning with areas of clearing and other areas of low and mid clouds. All other forecast elements on track. && .SHORT TERM...(Today and Tonight) Issued at 350 AM CST Sat Jan 28 2023 Main forecast highlight in the short term period will be the cold temperatures and low wind chills. Currently, strong west/northwest flow aloft over the Northern Plains, with an embedded wave on its way out of the local region. A few light snow showers/flurries continue west and north, with extensive cloudiness over western and central ND. Wind chill headlines this morning remain on track, thus no changes. Additional embedded mid level waves will continue to pivot south through the region today and tonight, along with continued CAA. Surface ridge of high pressure looks to bring at least some partial clearing to the area today, though this looks to be short lives as aforementioned additional mid level energy pushes in. Kept any precip mention for now confined to the southwest for today, though most anywhere could see some light snow/flurries, especially tonight when clouds are expected to increase ahead of a more significant embedded wave. Will need additional wind chill headlines tonight, likely for all of western and central North Dakota. For now we opted to message this within our products and social media/weather stories, vs. expanding the headlines, and will let the day shift take a closer look. .LONG TERM...(Sunday through Friday) Issued at 350 AM CST Sat Jan 28 2023 Main forecast highlight in the long term period will be likely Wind Chill Headlines through early to mid week, followed by a moderation in temperatures later in the period. Hudson Bay upper level low remains quasi-stationery through much of the long term forecast period. Embedded waves rotating around the upper low will drive cold fronts periodically into the region through Wednesday. With this continued CAA pattern, subzero daytime highs and overnight lows are forecast. Wind chill headlines are likely this weekend through early next week, with the colder conditions expected to be across the north and east. Precipitation chances remain minimal at best, though any wave or frontal passage will have the potential to generate scattered flurries. Models will have a hard time depicting this more than a day out. After the reinforcing shot of Arctic air moves over the area around mid-week, there remains a signal for a warm-up late in the week as upper level ridging pushes into the Pacific Northwest. NBM ensemble temperatures indicate a substantial increase in model spread (range of 15 to 25 degrees of temperatures spread) from Thursday into next weekend. Thus confidence in a significant warm-up late in the week is low at this time, though some sort of moderation is definitely expected. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1128 AM CST Sat Jan 28 2023 A band of MVFR clouds is currently extending from southwest into east central ND at 17 UTC and is slowly dissipating and spreading eastward. Will include a mention of MVFR ceilings this afternoon at KBIS and KJMS. Elsewhere ceilings are VFR and although a brief period of MVFR ceilings could occur at these sites, will keep them VFR this afternoon into this evening. Later tonight MVFR ceilings are possible with an approaching impulse combined with the very cold temperatures. Confidence is low at this time but NBM guidance depicts widespread MVFR to IFR ceilings developing over all TAF sites from 09-16 UTC. Will add some MVFR ceilings, but will delay the onset a bit and will not go as low with the ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 3 PM CST this afternoon for NDZ001>005- 009>013-021>023-025-035>037-046>048-050-051. && UPDATE...TWH SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jan 28, 10:49 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1149 AM CST Sat Jan 28 2023 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-291800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1149 AM CST Sat Jan 28 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect through 3 PM CST this afternoon. See weather.gov/bis for details. Very cold wind chills are expected again tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional Wind Chill Headlines are anticipated through the weekend and into next week. Wind chills during this timeframe could be as low as 45 degrees below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-031>034-040>045-291800- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1149 AM CST Sat Jan 28 2023 /1049 AM MST Sat Jan 28 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Very cold wind chills are expected tonight. Wind Chill Headlines are anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Much colder temperatures are expected into next week. Overnight wind chills during this time frame could be as low as 35 degrees below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 12:27 PM MST | Wind Chill Warning | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Foster and 13 more | 46 hr |
Nearby
Wind Chill Advisories in North Dakota, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.